Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Article
Single or Multiple Incident: single
Country: Denmark
Organization: National Board of Health

"This article discusses the hazards of concurrent use of oil based topical products, particularly in lubrication of the nasal mucosa and oxygen. A patient safety incident is described where a staff member received burns after the ignition of Vaseline(R) while changing an oxygen tank. A nurse had lubricated her hands with Vaseline(R) before changing oxygen bottles. While assembling the connection on the bottle, a small amount of oxygen leaked; this combined with the heat of friction ignited the Vaseline(R) and the nurse received second degree burns on her hand. The article explains that the lower the water level of an oil based product, the higher the ignition risk. "

Additional Details

Medication/Gas/Fluid:
"oxygen petrolatum (Vaseline®) Decubal®, Labidan®"


Vaseline and treatment with oxygen